Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Gastroenterol Hepatol. 2008 Dec;20(12):1182-93. doi: 10.1097/MEG.0b013e3283036768.

Kava hepatotoxicity: a clinical survey and critical analysis of 26 suspected cases.

Author information

  • 1Department of Internal Medicine II, Division of Gastroenterology and Hepatology, Klinikum Hanau, Teaching Hospital of the Johann Wolfgang Goethe-University Frankfurt/Main, Germany. rolf_teschke@klinikum-stadt-hanau.de

Abstract

BACKGROUND/AIMS:

Hepatotoxicity has been previously suspected by national regulatory agencies in 26 patients in causal relationship with the treatment by kava extracts commonly used as herbal anxiolytic drugs.

METHODS:

A quantitative causality assessment was undertaken using the system of the Council for International Organizations of Medical Sciences, scale of objective probability scoring.

RESULTS:

Causality was unassessable, unrelated, or excluded in 16 patients owing to lack of temporal association and causes independent of kava or comedicated drugs. Low Council for International Organizations of Medical Sciences scores additionally resulted in excluded or unlikely causality assessments (n=2), leaving a total of eight patients with various degrees of causality for kava +/- comedicated drugs. Only one out of these eight patients adhered to the regulatory recommendations regarding both daily dose (<or=120 mg kavapyrones) and duration of therapy (<or=3 months) and experienced toxic liver injury with a probable causality for kava. In six cases with kava overdose and/or increased duration of kava treatment causality for kava was possible (n=3) and for kava together with the comedicated drug(s) possible (n=2) or probable (n=1).

CONCLUSION:

Kava taken as recommended is associated with rare hepatotoxicity, whereas overdose, prolonged treatment, and comedication may carry an increased risk.

PMID:
18989142
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk